Wednesday, October 29, 2014

10 month anniversary

Today marks 10 months that I have been off topical steroids! Actually 10 months plus 5 days because I wrote this last week and never got around to adding pictures and posting. It's been a very difficult road so far but I think I may just be turning a corner. My last flare was not as bad as prior ones. FINALLY. I've read that during TSW each flare is supposed to be less intense than the prior one but that has never been the case for me. I've basically been flaring since this whole thing started. I'll have "calm" days but no definitive breaks. I haven't had clear skin in 10+ months. My personal opinion, and I hope I'm right on this, is that I'll now continue to have my premenstrual/menstrual flare (honestly - it lasts 2 weeks, so half of every month im flaring and then the other half is a toss up) but that it will not be as bad as it's been these last 10 months. And then I think it will just teeter off. While my face is still not healed, it is WAY better than it was a month or two ago. My problem areas remain (face, neck, hands, arms, behind knees, groin, feet) with the latest addition of behind the ankles. The behind the ankles area is weird because 1) I never used TS there and 2) Dr Rapaport said it looked "eczematous". What is the difference between eczematous skin and addicted skin? Does that mean I will still have eczema once this withdrawal is over? He assured me that I would be completely clear but how can he really know? I've prepared myself for the worst; the worst being that I do in fact have eczema at the end of this. Or maybe the end of TSW will just be so long that I will be one of those cases that takes 4 years (yes, there are people at 4 years still flaring - Joey, for example) but that I'll have clear-ish skin and be functional yet not know if I'm still in TSW or if I have eczema. If I do still have eczema at that point, I will go hardcore on my diet, as I believe it can be cured that way. When I first started this process, I was diagnosed with hypoglycemia, leaky gut, and on the border of having hashimoto's. There were other things but I can't remember. Hashimoto's disease is essentially when your immune system attacks your thyroid and I 100% believe that was from the steroid use. So then I'll have the leaky gut and hypoglycemia to deal with. I have the tools to cure these things (diet, supplements, exercise) I just haven't had the motivation to do it during TSW. Actually, I take that back. I did attempt to be super healthy in the beginning of this but found that I flared regardless of how healthy I ate. So I instead opted to be comfortable (ie eat comfort foods) during this horrific process and if I have to fight my eczema afterwards, then I'll address it at that time. Mind you, I'm still gluten and dairy free. But eating gluten free out of a box is not much healthier than eating gluten, in my opinion. I think eating whole foods, REAL food, not prepackaged bullshit (google thug kitchen cookbook and watch the video lol) is the only way to be healthy. That can come later, though. One thing at a time.

Speaking of one thing at a time. I'm weaning off of Vicodin, though it's proving to be a much longer process than anticipated. After Vicodin, I'll cut out the Gabapentin (nerve pain med) and then wean off Valium. Then HOPEFULLY I can wean off ambien and be able to sleep on my own. That part is scary because as far back as college, I've had to take a sleep aid. I'm hoping my sleep issues were due to the topical steroids messing with my adrenals. Oh ya! That's the other thing I was diagnosed with - stage 3 adrenal exhaustion. I also believe this is 100% from the TS. Anyway, I had been taking 1.5 Vicodin a day and am now alternating between 1 and 1.25 every night. So I guess it'll probably be another month or 2 on Vicodin, and that is because I experienced withdrawal symptoms when I tried to just stop. But I'm taking it all as a good sign because it means less pain! I sometimes forget to even take the dose and hubby has to remind me (I start to get a little coo coo crazy if I dont take it). Before, the pain reminded me to take the medicine. I also stupidly started taking less valium. I obviously didn't learn from my vicodin experience. For the past 3 weeks, I've felt like crap - insane headaches, body aches, insomnia, sweats - and thought it was from a cold. No! Turns out it's because I cut back on the valium. Stupid stupid stupid. I went back to my regular dose last night, per my doctor's recommendation, and today I finally feel better!! So one at a time is definitely the way to go from now on.

As I said before, the sun has been super beneficial for me at this point in the game. In fact, last week was rainy and overcast here in S Fl and my skin got a worse from not being able to get my rays. The sun has since returned and my skin has gotten better. I think once I have a year of TSW under my belt, I may actually start to be functional again! It just sucks that I now have all these other medications to "withdraw" from. Though in hindsight, I wouldn't change taking them because I absolutely needed them. So it is what it is.

Anyway, pictures below.

Thursday, October 9, 2014

TSW day 290

I wanted to do another quick post (sorry, no photos this time). Last time I mentioned feeling quite a bit better lately and I think that is directly related to my sunbathing. I've been trying to get around 15-20 minutes a day, though it's hard because I live in South Florida and it is HOT. This is what Dr. Rapaport has recommended to me, though I am overdue for an update to him.

What I really wanted to discuss is another type of withdrawal. Alot of people going through TSW, myself included, take painkillers to ease some of the symptoms. For the past 2 or 3 months, I have taken Vicodin every single night. Like clockwork, by 7pm everynight, I would start feeling a burning pain in my neck. That's when I knew it was time to pop a pill. After the first 2 weeks, the dosage I was taking (5mg) was not enough. My doctor upped it to 7.5mg. That also worked but I told him that I really felt that I needed more sometimes. He was hesitant but agreed to let me take an additional half when needed. Well, that eventually turned into every night. Mind you, I was not over-medicating. I never felt high. It was definitely necessary. So anyway, for the past 2 months, I've taken about 11mg of Vicodin a night. But in the past week, I've noticed that the pain hasn't been as intense so I decided to cut back a little. 2 nights ago I only took 1 Vicodin and then last night I only took 1/2. WELL, let me tell you...that was not a good idea. I didn't even think about the possibility of experiencing withdrawal symptoms, though I knew from the beginning that I would have to deal with it so I'm not sure why I didn't think of it. After speaking to my pain doctor today, he confirmed that the symptoms I described were in fact withdrawal symptoms and that if I wanted to avoid them, that I should taper down. So that is what I intend to do and I hope the pain doesn't come back so I don't have to take any more painkillers! In case you're wondering, here are the symptoms I experienced: EXTREME irritability, (unfounded) anger, outbursts, headache, insomnia, major sweats, etc. I mean, it was so ridiculous how emotional I was last night that I would literally be sobbing one second, snapping at hubby then next, and then laughing hysterically at how crazy I was being a moment later. My husband thought I was a crazy person. And I was indeed! LOL. Anyway, I just wanted to let others know that you should definitely consult your doctor before making any changes in your medication! I know alot of us suffering through TSW have a distrust in doctors because of what we are going through but in most instances, doctors are well-trained and certainly know more than us. Unless it is dermatologists and topical steroids we're talking about ;)

Saturday, October 4, 2014

TSW day 285

Just a quick update. The last few days have actually been okay. My skin is somewhat calm, though I feel a flare coming on (my premenstrual flare). Emotionally, though, I've been feeling so much better. I obviously feel better when I look better. A lot of people get "breaks" in which their skin clears for a period of time until the next flare or cycle. I've never had one but I think I get emotional breaks instead. It's like God knows just when I'm at my wits end and decides to cut me a break. It's usually only ever a few days at a time but you know what? I'll take it. It's just enough to remind  me that I WILL get better.